Virginia, 2023

Flooding in Virginia, December 17 to 18, 2023

December 17 to 18, 2023 · NWS LWX · 11 events in 5 counties and zones

5 to 4 inches. This resulted in numerous creeks, streams, and rivers reaching minor to moderate flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved along the Atlantic seaboard bringing widespread rainfall amounts of 1.5 to 4 inches. This resulted in numerous creeks, streams, and rivers reaching minor to moderate flood stage. Numerous roads were closed in areas as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 9:19 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 17, 9:19 PM EST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
919 PM EST Sun Dec 17 2023

.SYNOPSIS...
Low pressure system near Cape Fear North Carolina will
intensify as it moves northeast along the Eastern Seaboard
late tonight through Monday. Heavy rain, gusty winds, falling
temperatures and heavy snowfall will accompany this system. This
activity will linger into Tuesday before temperatures moderate
with high pressure mid to late next week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...

989 mb low pressure center is located not too far from Cape
Fear NC. Latest NAM has the best initialization in terms of
position and magnitude, the GFS is not too far off, while Euro
is more than 100 miles off with its position. So far, up to 1.32
inches of rain have fallen at Leonardtown MD (St. Mary's
County) with up to 0.6 inch per hour rainfall rates being
observed at several locations. Rain will continue to pivot
north and west of the low pressure center overnight. Southern
MD will see a brief lull in intensity in the next couple hours,
but another batch of moderate/heavy rain currently over
northeastern NC will move in overnight. Latest guidance continue
to indicate areas east of I-95, particularly southern MD will
see the heaviest rain. Risk of flooding rainfall will continue
overnight until the rain begins to exit around daybreak Monday.

Wind Advisories were issued earlier for the potential for 40kt
gust with the initial surge of winds behind exiting low
pressure. Strongest winds are likely between 12Z-18Z before they
start diminishing during the mid-late afternoon.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
On Tuesday, the low pressure system will be exiting off the New
England Coast. Dry conditions will be expected across the CWA.
Strong northwest winds gusting 25 to 40 knots will lead to
upslope snow showers along and west of the Alleghenies through
Tuesday afternoon. Tuesday will be blustery. High temperatures
will top out at around 40 degrees for the I-95 corridor with
the rest of the area staying in the upper 20s to 30s. Gusty
winds will lead to wind chill values in the single digits for
those in the Alleghenies. Overnight low temperatures will cool
to the mid teens to mid 20s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Surface high pressure and upper level ridging dominate the weather
pattern throughout the end of the week. Temperatures moderate
slightly from Wednesday to Thursday with highs in the 40s on
Wednesday warming to the upper 40s to low 50s on Thursday. A dry
backdoor cold front will drop through the area Thursday through
Friday morning, leading to temperatures a few degrees cooler and
increased cloud cover on Friday. High temperatures will be in the
mid 40s to low 50s for most on Friday with those at higher
elevations staying in the upper 30s to low 40s.

On Saturday, an approaching weak system to our west will gradually
increase precipitation chances for those in the western portions of
our forecast area. Precipitation chances remain low(less than 30%
PoPs) along the Alleghenies with dry conditions expected elsewhere.
Temperatures for the weekend will be in the upper 40s to low 50s for
most with overnight lows dipping into the 30s.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...

LIFR conditions in moderate to heavy rain will continue
overnight. Winds will be shifting overnight and pick up in
strength after daybreak Monday. Gusts to around 40 kt are
expected.

VFR conditions are likely Tuesday through midweek with
high pressure building in from the west. Northwesterly winds
will be gusty Tuesday afternoon, gusting 20 to 25 knots at all
terminals with winds expected to diminish on Wednesday.

VFR conditions are expected at all terminals Wednesday and Thursday
with high pressure dominating the weather pattern. Winds will stay
out of the west/northwest both days peaking wednesday afternoon with
gusts staying right at or below 15 knots.

&&

.MARINE...

Gale Warnings remain in effect through Monday afternoon.

Have trended winds upward Tuesday as another surge of winds is
expected. Some uncertainty wrt how strong the winds are.
Currently looks to be near 30 kts. Looks like solid SCA
criteria amidst gusty northwesterly winds. Winds shift to
westerly and drop to sub- SCA criteria overnight Tuesday.

Winds will be out of the northwest both Wednesday and Thursday with
no precipitation in the forecast for either day. Winds peak on
Wednesday with gusts 15-20mph leading to possible small craft
advisories.

&&

.TIDES/COASTAL FLOODING...

Coastal Flood Warning remains in effect for St. Mary's County
and Advisories for Anne Arundel, Calvert, Charles, King George,
and DC Waterfront which will be issued shortly.

Tidal levels quickly fall off the second half of Monday into Tuesday
as a gusty west to northwesterly flow ensues behind the cold
front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 6 AM EST Monday for DCZ001.
     Wind Advisory from 8 AM to 2 PM EST Monday for DCZ001.
MD...Flood Watch until 6 AM EST Monday for MDZ005-006-008-011-013-
     014-016>018-503>508.
     Wind Advisory from 8 AM to 2 PM EST Monday for MDZ001-003>006-
     008-011-013-014-016>018-501>508.
     Winter Storm Warning from 1 PM Monday to 10 AM EST Tuesday for
     MDZ001.
     Coastal Flood Advisory until 11 AM EST Monday for MDZ014.
     Coastal Flood Advisory from 3 AM to 9 AM EST Monday for MDZ016.
     Coastal Flood Warning from 2 AM to 9 AM EST Monday for MDZ017.
     Coastal Flood Advisory from 2 AM to 9 AM EST Monday for MDZ018.
     Winter Weather Advisory from 4 PM Monday to 8 AM EST Tuesday
     for MDZ501.
VA...Flood Watch until 6 AM EST Monday for VAZ053>057-506-526-527.
     Wind Advisory from 8 AM to 2 PM EST Monday for VAZ025>031-053-
     054-501-503>506-526-527.
     Winter Storm Warning from 1 PM Monday to 10 AM EST Tuesday for
     VAZ503.
     Coastal Flood Advisory from 3 AM to 9 AM EST Monday for VAZ057.
     Wind Advisory from 1 AM to 4 PM EST Monday for VAZ507-508.
WV...Wind Advisory from 8 AM to 2 PM EST Monday for WVZ050>053-055-
     501>506.
     Winter Storm Warning from 1 PM Monday to 10 AM EST Tuesday for
     WVZ501-505.
     Winter Weather Advisory from 4 PM Monday to 8 AM EST Tuesday
     for WVZ503.
MARINE...Small Craft Advisory until 6 AM EST Monday for ANZ530>532-535-
     536-538>540.
     Gale Warning from 6 AM to 6 PM EST Monday for ANZ530>532-535-
     536-538>540.
     Gale Warning until 6 PM EST Monday for ANZ533-534-537-541>543.

&&

SYNOPSIS...CPB
NEAR TERM...LFR
SHORT TERM...KLW
LONG TERM...AVS
AVIATION...AVS/LFR
MARINE...AVS/LFR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 17, 7:06 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
706 PM EST Sun Dec 17 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
706 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Gale Warning is in effect tonight for the Chesapeake Bay from
North Beach to Smith Point as well as the nearby inlets.

A Flood Watch is in effect for the I-95 urban corridor tonight.
Instances of flooding are possible due to heavy rain, especially
in urban and poor drainage areas as well as near small streams
and creeks.

A Coastal Flood Warning is in effect for St. Marys County late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Gale Warning is in effect for all of the waters Monday.

A Wind Advisory is in effect for much of the area from 8 AM until
2 PM Monday. Strong wind gusts could produce isolated instances
of wind damage Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
706 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch is in effect for portions of central Maryland and
northern Virginia tonight. Instances of flooding are possible,
especially in urban and poor drainage areas as well as near
streams and creeks. Elsewhere, isolated instances of flooding are
possible near and east of the Blue Ridge Mountains.

A Wind Advisory is in effect from tonight for the Blue Ridge
Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Advisory is in effect for much of the area from 8 AM until
2 PM Monday. Strong wind gusts could produce isolated instances
of wind damage Monday, especially in the mountains as well as
northern Virginia, eastern West Virginia, and northern Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-181000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
706 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Storm Warning is in effect for Garrett, western Grant,
western Pendleton, and western Highland Counties Monday afternoon
through Tuesday morning. Significant snow accumulation is expected
during this time. Blowing snow is likely as well. Elsewhere, a
Winter Weather Advisory is in effect for western Allegany and
western Mineral Counties late Monday through mid-morning Tuesday.

A Wind Advisory is in effect for the entire area from 8 AM until
2 PM Monday. Strong wind gusts could produce isolated instances
of wind damage from early Monday morning through Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Fairfax

When
December 17, 10:36 PM EST to December 18, 5:30 AM EST
Where
Fairfax County, 0.66 mi WSW of Centreville to 0.54 mi WSW of Centreville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.827, -77.432

Intersection of New Braddock Road and Singletons Way high standing water 2 ft deep.

Flood, Fairfax

When
December 17, 10:42 PM EST to December 18, 4:00 AM EST
Where
Fairfax County, 1.1 mi WSW of Tremont to 1.06 mi W of Tremont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.845, -77.240

Flooded roadway at the intersection of Woodburn Road and Spicewood Drive near Accotink Creek.

Flood, Fairfax

When
December 17, 10:45 PM EST to December 18, 4:00 AM EST
Where
Fairfax County, 1.61 mi ENE of Clarks Crossing to 1.53 mi SSE of Kenmore
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.926, -77.271

Flooded roadway at the intersection of Besley Road and Old Courthouse Road.

Flood, Prince William

When
December 17, 11:10 PM EST to December 18, 6:30 AM EST
Where
Prince William County, 1.9 mi SSW of Catharpin to 1.78 mi S of Catharpin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.824, -77.582

Little Bun Run at Artemus Road (ARTV2) crossed record flood stage at 12:20 AM, and slowly came below flood stage by 06:30 AM.

Flood, Stafford

When
December 18, 12:50 AM EST to 4:00 AM EST
Where
Stafford County, 2.01 mi WSW of Stafford to 0.84 mi N of Mountain View
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.414, -77.436

Over a dozen roads closed in the greater Stafford to Garrisonville area.

Flood, Fredericksburg (C)

When
December 18, 12:51 AM EST to 4:00 AM EST
Where
Fredericksburg (C) County, 4.78 mi WSW of Fredericksburg Arpt to 3.61 mi WNW of Fredericksburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.246, -77.533

Several roads closed due to standing water in the Greater Fredericksburg area.

Flood, Prince William

When
December 18, 12:53 AM EST to 4:00 AM EST
Where
Prince William County, 0.88 mi E of Haymarket to 0.88 mi NW of Catharpin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.818, -77.614

Several roads closed due to high water along Little Bull Run and adjoining tributaries. Roads closed include Pageland Lane, Artemus Road, Stonewall Farm Drive, Logmill Road and a few others.

Flood, Loudoun

When
December 18, 1:15 AM EST to 5:00 AM EST
Where
Loudoun County, 2.65 mi SSE of Aldie to 1.37 mi SSE of Arcola Glascock Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.933, -77.615

Braddock Road closed in several spots due to high water.

Flood, Prince William

When
December 18, 1:16 AM EST to 4:00 AM EST
Where
Prince William County, 1.89 mi NNE of Hickory Grove to 2.06 mi E of Hickory Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.923, -77.611

Road closure due to flooding at the intersection of Frosty Meadow Lane and Peach Orchard Lane.

Flood, Loudoun

When
December 18, 1:18 AM EST to 5:00 AM EST
Where
Loudoun County, 1.34 mi SSE of Leesburg Muni to 1.12 mi SSW of Leesburg Muni
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.061, -77.545

Road closure due to flooding at the intersection of Sycolin Road and Shreve Mill Road. Other roads closed nearby along Sycolin Creek.

Flood, Fairfax

When
December 18, 1:33 AM EST to 6:00 AM EST
Where
Fairfax County, 0.99 mi N of Ravensworth to 1.29 mi S of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.814, -77.222

Accotink Creek in Annandale reached minor flooding at 1:33 AM, eventually leveling off at 9.77'.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145023, 1145025, 1145026, 1145033, 1145027, 1145028, 1145029, 1145030, 1145031, 1145032, 1145034.